Alert archive / North Carolina / Beach Hazards Statements in 2024
Beach Hazards Statement 6, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Apr 12, 2024, 6:58 PM EDT for Brunswick County, North Carolina. It took effect at Apr 13, 2024, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2024, 6:58 PM EDT (22:58 UTC)
- In effect from
- Apr 13, 2024, 6:00 AM EDT
- Expired
- Apr 13, 2024, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
County Brunswick County, NC
The radar
The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
203 WHUS42 KILM 122258 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 658 PM EDT Fri Apr 12 2024 NCZ110-130700- /O.NEW.KILM.BH.S.0006.240413T1000Z-240414T0000Z/ /O.CON.KILM.BH.S.0005.000000T0000Z-240413T0000Z/ /O.CON.KILM.RP.S.0005.000000T0000Z-240413T0000Z/ Coastal Brunswick- 658 PM EDT Fri Apr 12 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SATURDAY THROUGH SATURDAY EVENING... * WHAT...For the first Beach Hazards Statement, Strong S to N longshore current. For the High Rip Current Risk, dangerous rip currents. For the second Beach Hazards Statement, Strong W to E longshore current. There is also a Moderate Risk of rip currents expected. * WHERE...Coastal Brunswick County. * WHEN...For the first Beach Hazards Statement, until 8 PM EDT this evening. For the second Beach Hazards Statement, from 6 AM EDT Saturday through Saturday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ NCZ106-108-SCZ054-130000- /O.CON.KILM.BH.S.0005.000000T0000Z-240413T0000Z/ /O.CON.KILM.RP.S.0005.000000T0000Z-240413T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- 658 PM EDT Fri Apr 12 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...For the Beach Hazards Statement, Strong N to S longshore current. For the High Rip Current Risk, dangerous rip currents. * WHERE...In North Carolina, Coastal Pender and Coastal New Hanover Counties. In South Carolina, Coastal Horry County. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ LEW
4 follow-up statements
325 WHUS42 KILM 122346 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 746 PM EDT Fri Apr 12 2024 NCZ110-130900- /O.EXP.KILM.BH.S.0005.000000T0000Z-240413T0000Z/ /O.EXP.KILM.RP.S.0005.000000T0000Z-240413T0000Z/ /O.CON.KILM.BH.S.0006.240413T1000Z-240414T0000Z/ Coastal Brunswick- 746 PM EDT Fri Apr 12 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT SATURDAY THROUGH SATURDAY EVENING... ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK WILL EXPIRE AT 8 PM EDT THIS EVENING... * WHAT...Strong W to E longshore current. There is also a Moderate Risk of rip currents expected. * WHERE...Coastal Brunswick County. * WHEN...From 6 AM EDT Saturday through Saturday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ NCZ106-108-SCZ054-130100- /O.EXP.KILM.BH.S.0005.000000T0000Z-240413T0000Z/ /O.EXP.KILM.RP.S.0005.000000T0000Z-240413T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- 746 PM EDT Fri Apr 12 2024 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK WILL EXPIRE AT 8 PM EDT THIS EVENING... $$ LEW
918 WHUS42 KILM 130830 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 430 AM EDT Sat Apr 13 2024 NCZ110-131630- /O.CON.KILM.BH.S.0006.240413T1000Z-240414T0000Z/ Coastal Brunswick- 430 AM EDT Sat Apr 13 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Strong West to East longshore current and a Moderate Risk of rip currents are both expected. * WHERE...Coastal Brunswick County. * WHEN...Through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ dch
903 WHUS42 KILM 131750 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 150 PM EDT Sat Apr 13 2024 NCZ110-140000- /O.CON.KILM.BH.S.0006.000000T0000Z-240414T0000Z/ Coastal Brunswick- 150 PM EDT Sat Apr 13 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Strong west to east longshore current. * WHERE...Coastal Brunswick County. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$
816 WHUS42 KILM 132330 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 730 PM EDT Sat Apr 13 2024 NCZ110-140030- /O.EXP.KILM.BH.S.0006.000000T0000Z-240414T0000Z/ Coastal Brunswick- 730 PM EDT Sat Apr 13 2024 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING... $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 12, 3:43 PM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, Apr 12, 3:43 PM EDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
343 PM EDT Fri Apr 12 2024
.SYNOPSIS...
A reinforcing cold front will move through this evening leading
to a few showers, mainly in NC. High pressure will then build
across the area into mid next week with warming temperatures and
mainly dry conditions. An approaching cold front later next
week could bring slightly better rain chances.
&&
.NEAR TERM /THROUGH SATURDAY/...
We continue to be dealing with the cyclonic flow of the large
occluded low in the Northeast. As such SW to W winds will remain
gusty through the evening and not abate as much as 'normal'
during the overnight hours. WV showing that within the trough
driving this system another strong vort crossing the mountains
will streak by this evening. Cu fields over northern zones show
areas where this ascent could lead to a gusty shower as this
occurs and have not strayed much from the 20-ish POPs from the
previous forecast. Not long after dark this meager instability
and mid level ascent will both be no more. Tomorrow we
transition from our wind being driven by the low in favor of the
high building in from the west. It will remain on the breezy
side, just a bit less than today. A Fire Danger Statement will
be issued following WFO RAH's coord with Forestry. Saturday's
highs will be close to seasonable norms.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Highlights:
*Possible elevated fire danger inland Sunday
Confidence: High
Details: High pressure will prevail into early Sunday with dry
conditions expected. Given the dry and slightly gusty conditions
Sunday a marginally elevated fire danger could develop inland. Temps
should be a bit below normal Saturday night when decent radiational
cooling conditions should occur, then get above normal starting
Sunday when lower 80s are likely inland.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Highlights:
*Much above normal temps
Confidence: Moderate to High
Details: High pressure should generally prevail through Wednesday
keeping it mainly dry and unseasonably warm. However, a few
features/disturbances could impact the area starting Wednesday night
bringing a better chance for some rain, although amounts don't
appear to be too heavy at this time. Temperatures should get into
the 80s inland each afternoon, possibly even reaching 90 degrees
for the first time this year!
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR through the period. CU fields in the 5-7kft range across
northern zones and thus present at ILM and LBT, some of which could
produce a sprinkle at most. Tonight they should clear out and winds
will lose its gustiness, returning only in part tomorrow.
Extended Outlook...Gusty winds remain a concern through
Saturday, but otherwise, VFR is expected through the period.
&&
.MARINE...
Through Saturday... The local gradient remains strong as a large
area of low pressure only slowly exits the Northeast, moving north.
As it does so high pressure starts to build from the west tomorrow
easing the gradient albeit gradually. Small Craft Advisory remains
in effect through noon Saturday at which time wind and seas should
fall below criteria.
Saturday night through Wednesday...Should see an increase in
winds/seas starting Sunday afternoon as the pressure gradient
tightens back up due to offshore high pressure and inland low
pressure. Although winds/seas will remain elevated much of the
period they should not necessitate any Small Craft Advisories.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
108-110.
High Risk for Rip Currents until 8 PM EDT this evening for NCZ106-
108-110.
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054.
High Risk for Rip Currents until 8 PM EDT this evening for SCZ054.
MARINE...Small Craft Advisory until noon EDT Saturday for AMZ250-252-
254-256.
&&
SYNOPSIS...ILM
NEAR TERM...MBB
SHORT TERM...RJB
LONG TERM...RJB
AVIATION...MBB
MARINE...RJB/MBBHazardous weather outlook, Apr 12, 3:02 PM EDT, 3 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 302 PM EDT Fri Apr 12 2024 AMZ250-252-254-256-131915- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 302 PM EDT Fri Apr 12 2024 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT SATURDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ108-110-SCZ054-131915- Coastal New Hanover-Coastal Brunswick-Coastal Horry- 302 PM EDT Fri Apr 12 2024 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ056-131915- Coastal Georgetown- 302 PM EDT Fri Apr 12 2024 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Elevated rip current risk likely into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ099-107-109-SCZ017-023-024-032-033-039-055-058-059-131915- Columbus-Inland New Hanover-Inland Brunswick-Marlboro-Darlington- Dillon-Florence-Marion-Williamsburg-Inland Georgetown-Central Horry- Northern Horry- 302 PM EDT Fri Apr 12 2024 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Enhanced fire danger is possible this weekend due to gusty winds and drying fine fuels. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-105-131915- Robeson-Bladen-Inland Pender- 302 PM EDT Fri Apr 12 2024 ...FIRE DANGER STATEMENT IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Fire Danger Statement. Enhanced fire danger is possible this weekend due to gusty winds and drying fine fuels. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-131915- Coastal Pender- 302 PM EDT Fri Apr 12 2024 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...FIRE DANGER STATEMENT IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Fire Danger Statement. Elevated rip current risk likely into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 12, 3:00 PM EDT, 3 hours 58 minutes before
Special Weather Statement National Weather Service Wilmington NC 300 PM EDT Fri Apr 12 2024 NCZ087-096-105-106-130400- Robeson-Bladen-Inland Pender-Coastal Pender- Including the cities of Lumberton, Elizabethtown, Bladenboro, Burgaw, and Surf City 300 PM EDT Fri Apr 12 2024 ...FIRE DANGER STATEMENT IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... The combination of dry fuels, low relative humidity, and gusty winds will lead to increased fire danger today. Relative humidity values will drop to 25 to 30 percent, accompanied by northwest winds of 15 to 20 mph with gusts to 25 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please refer to your local burn permitting authorities on whether you can burn. If you do, you are advised to use extreme caution. &&
Special weather statement, Apr 12, 6:05 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Wilmington NC
605 PM EDT Fri Apr 12 2024
NCZ087-SCZ017-023-024-032-033-058-059-122300-
Robeson NC-Marion SC-Northern Horry SC-Marlboro SC-Florence SC-
Dillon SC-Darlington SC-Central Horry SC-
605 PM EDT Fri Apr 12 2024
...SCATTERED STRONG THUNDERSTORMS WILL IMPACT ROBESON...CENTRAL
FLORENCE... DILLON...DARLINGTON...NORTHWESTERN HORRY...MARION AND
MARLBORO COUNTIES THROUGH 700 PM EDT...
At 604 PM EDT, Doppler radar was tracking an area of strong
thunderstorms centered from near Hartsville, moving east at 40 mph.
HAZARD...Wind gusts up to 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Florence, Lumberton, Bennettsville, Hartsville, Marion, Dillon,
Darlington, Mullins, Red Springs, Pembroke, Fairmont, Maxton,
Timmonsville, Mccoll, St. Pauls, Latta, Pamplico, Rowland, Lamar, and
Quinby.
This includes the following highways...
Interstate 20 between mile markers 126 and 141.
Interstate 95 in South Carolina between mile markers 146 and 198.
Interstate 95 in North Carolina between mile markers 1 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3490 7894 3482 7890 3390 7926 3404 7999
3416 8016 3420 8011 3426 8013 3448 8007
3450 7999 3449 7988 3461 7981 3461 7978
3469 7987 3481 7993 3481 7968 3463 7946
3477 7933 3484 7935 3483 7919 3495 7903
TIME...MOT...LOC 2204Z 268DEG 35KT 3436 8005
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SHKThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 11:29 PM EDT | Small Craft Advisory | ILM | 37 hr | |
| Apr 12, 4:35 AM EDT | Rip Current Statement | ILM | Brunswick, New Hanover, Pender | 15 hr |
| Apr 12, 6:05 PM EDT | Special Weather Statement | ILM | Robeson | 55 min |
| Apr 12, 6:18 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Robeson | 57 min |
| Apr 12, 7:06 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 37 min |
| Apr 12, 7:42 PM EDT | Special Weather Statement | ILM | Pender | 33 min |
Nearby
Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.